Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 17, 2017Gilmer County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 17, 2017, 2:39 PM EDT for Gilmer County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 2:39 PM EDT (18:39 UTC)
Expired
Jul 17, 2017, 3:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Gilmer County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS82 KFFC 171839
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT MON JUL 17 2017
 
GAZ007-171915-
Gilmer GA-
239 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER COUNTY UNTIL 315 PM EDT...

At 239 PM EDT...a strong thunderstorm was centered 3 miles north of 
Ellijay...moving south at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Ellijay and East Ellijay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3477 8453 3479 8444 3469 8438 3466 8456
TIME...MOT...LOC 1839Z 345DEG 7KT 3474 8449 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:45 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 17, 1:45 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
145 PM EDT Mon Jul 17 2017

PREV DISCUSSION... /Issued 433 AM EDT Mon Jul 17 2017/

SHORT TERM /Today through Tuesday/...
Convection is diminishing across north Georgia, however this area
has generated a MCV that is moving south. This will likely keep
isolated to scattered showers/tstorms going through the morning
hours. Another shortwave moving southward out of the Ohio and mid
Mississippi Valleys will move into the southeast this afternoon
generating another round of showers and thunderstorms. This will
also diminish with yet another short wave moving across the CWA
Tuesday afternoon. Models have picked up on both these short waves.
Will therefore go with high chance pops both Monday and Tuesday
afternoon. Can't rule out an isolated severe storm but think the
main hazard will be heavy rain that could produce isolated flooding.

17

LONG TERM /Tuesday Night through Sunday/...
Main frontal system from the short term will have weakened and
moved into south GA/N FL by Tuesday night/Wednesday morning. There
will still be some mid to lower level moisture across the region
even with drier air filtering into the state through the end of
the week. Will keep in low chance pops of convection through day
7.

With the drier air pushing into the region through the end of the
weak...temps will increase into the mid to upper 90s especially
across central GA. will have to keep a close eye on heat index
values as the weak continues.

&&

.AVIATION...
18Z Update...
patchy areas of MVFR cigs...mainly near MCN will become VFR
shortly. Convection has developed across central GA and will
expand in coverage through the afternoon. Scattered coverage is
expected but confidence is limited that any TAF site - other than
CSG/MCN - will see TSRA. Winds will continue to be light and
variable under high pressure, ATL area TAFs will be mainly NW,
with winds shifting NE, SE and SW thru 03Z with speeds of 4kts or
less.

//ATL Confidence...12Z Update...
Medium on winds through the period. High on remaining elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          88  70  91  71 /  50  30  50  20
Atlanta         88  72  88  73 /  40  30  50  20
Blairsville     87  66  86  65 /  40  30  30  20
Cartersville    89  69  90  70 /  40  20  30  10
Columbus        88  72  91  74 /  60  30  50  20
Gainesville     86  70  89  71 /  40  30  50  20
Macon           88  70  91  72 /  60  30  50  20
Rome            91  70  92  70 /  40  30  30  10
Peachtree City  87  70  90  70 /  40  30  50  20
Vidalia         87  72  91  73 /  60  50  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 17, 4:45 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
445 AM EDT Mon Jul 17 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
445 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms expected across
north and central Georgia today and tonight. An isolated severe
storm or two can be expected as well. The main frontal boundary
will slowly move into central and south GA through Tuesday and
continue to bring increased moisture and instability to the area.
The main hazards with any storms that develop will be strong
gusty winds, heavy rainfall, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are possible each afternoon
and evening through Sunday. Heat Index values will approach 105
degrees over portions of central Georgia, generally Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 17, 9:44 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
944 AM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     FLASH FLOOD      1 N ARBOR TRACE         34.03N  84.04W
07/17/2017                   GWINNETT           GA   PUBLIC

            HORIZON DRIVE WAS REPORTED FLOODED BETWEEN OLD
            PEACHTREE ROAD AND LAWRENCEVILLE-SUWANEE ROAD.

&&

EVENT NUMBER FFC1701105

LMERRITT
Local storm report, Jul 17, 10:14 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1014 AM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 E SPANN               32.67N  82.67W
07/16/2017                   JOHNSON            GA   EMERGENCY MNGR

            THE TOP OF A TREE SNAPPED AND FELL INTO THE ROADWAY ON
            LIBERTY GROVE CHURCH ROAD NEAR CYPRESS CREEK ROAD.

&&

EVENT NUMBER FFC1701106

LMERRITT
Special weather statement, Jul 17, 1:21 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
121 PM EDT MON JUL 17 2017

GAZ092-093-104-171745-
Macon GA-Schley GA-Sumter GA-
121 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON...SOUTHEASTERN
SCHLEY AND NORTHEASTERN SUMTER COUNTIES UNTIL 145 PM EDT...

At 121 PM EDT...a strong thunderstorm was over Andersonville, or 8
miles southwest of Oglethorpe...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Andersonville, Andersonville National Historic, Clearview, Pennington
and Bumphead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3215 8425 3226 8421 3224 8399 3220 8401
      3218 8403 3217 8403 3212 8405
TIME...MOT...LOC 1721Z 282DEG 12KT 3219 8415

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 17, 2:18 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT MON JUL 17 2017

GAZ110-171845-
Telfair GA-
218 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR COUNTY UNTIL
245 PM EDT...

At 218 PM EDT...a strong thunderstorm was near Red Bluff, or 11 miles
northeast of Fitzgerald...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jacksonville and China Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3179 8304 3179 8305 3180 8308
      3181 8309 3181 8314 3182 8313 3182 8315
      3185 8318 3190 8295 3178 8289 3179 8290
      3178 8292 3179 8298 3178 8299
TIME...MOT...LOC 1818Z 257DEG 14KT 3178 8308

WIND...50MPH
Special weather statement, Jul 17, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT MON JUL 17 2017

GAZ007-171915-
Gilmer GA-
239 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER COUNTY UNTIL 315 PM EDT...

At 239 PM EDT...a strong thunderstorm was centered 3 miles north of
Ellijay...moving south at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ellijay and East Ellijay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3477 8453 3479 8444 3469 8438 3466 8456
TIME...MOT...LOC 1839Z 345DEG 7KT 3474 8449

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:08 PM EDTSpecial Weather StatementFFCBanks, Towns, White37 min
Jul 16, 10:37 PM EDTSpecial Weather StatementFFCBanks, Towns, White38 min
Jul 16, 11:13 PM EDTSpecial Weather StatementFFCBanks, Dawson, Hall, Lumpkin, White62 min
Jul 17, 3:13 AM EDTSpecial Weather StatementFFCWhitfield47 min
Jul 17, 3:16 AM EDTSpecial Weather StatementFFCDeKalb, Fulton29 min
Jul 17, 4:02 AM EDTFlash Flood WarningFFCGwinnett6 hr
Jul 17, 4:10 AM EDTRiver Flood WarningFFCGwinnett9 hr
Jul 17, 4:32 AM EDTRiver Flood WarningFFCGwinnett15 hr
Jul 17, 12:20 PM EDTRiver Flood WarningFFCGwinnett9 hr
Jul 17, 1:21 PM EDTSpecial Weather StatementFFCSumter24 min
Jul 17, 2:18 PM EDTSpecial Weather StatementFFCTelfair27 min
Jul 17, 2:40 PM EDTSpecial Weather StatementFFCCarroll35 min
Jul 17, 3:16 PM EDTSpecial Weather StatementFFCMurray29 min
Jul 17, 3:17 PM EDTSpecial Weather StatementFFCChattooga28 min
Jul 17, 3:35 PM EDTSevere Thunderstorm WarningFFCGilmer25 min
Jul 17, 3:37 PM EDTSpecial Weather StatementFFCHeard23 min
Jul 17, 4:14 PM EDTSpecial Weather StatementFFCWhite31 min
Jul 17, 4:42 PM EDTSpecial Weather StatementFFCDawson33 min
Jul 17, 4:46 PM EDTSpecial Weather StatementFFCWhite29 min
Jul 17, 5:22 PM EDTSpecial Weather StatementFFCDawson, Lumpkin23 min
Jul 17, 5:37 PM EDTSpecial Weather StatementFFCCherokee38 min
Jul 17, 5:43 PM EDTSpecial Weather StatementFFCUnion32 min
Jul 17, 5:45 PM EDTSpecial Weather StatementFFCLumpkin30 min
Jul 17, 5:57 PM EDTSpecial Weather StatementFFCHall33 min
Jul 17, 5:59 PM EDTSpecial Weather StatementFFCWalker31 min
Jul 17, 6:01 PM EDTSpecial Weather StatementFFCMeriwether29 min
Jul 17, 6:28 PM EDTSpecial Weather StatementFFCForsyth32 min
Jul 17, 6:29 PM EDTSpecial Weather StatementFFCCherokee31 min
Jul 17, 6:46 PM EDTSpecial Weather StatementFFCForsyth29 min
Jul 17, 6:49 PM EDTSpecial Weather StatementFFCWhitfield26 min
Jul 17, 7:09 PM EDTSpecial Weather StatementFFCGwinnett36 min
Jul 17, 7:58 PM EDTSpecial Weather StatementFFCFulton32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.